MAUDE Adverse Event Report: KARL STORZ SE & CO. KG OPTITHERM; HEATING ELEMENT USED WITH THERMOFLATOR

KARL STORZ SE & CO. KG OPTITHERM; HEATING ELEMENT USED WITH THERMOFLATOR
Model Number 20432030
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject optitherm device was in use with a thermoflator, model number (b)(4), serial number (b)(4).The affected devices have been locked by the customer.The investigation is pending.
 
Event or Problem Description
As per a manufacturer incident report we received from the factory in (b)(6): the "optitherm" accessory, which was intended for preheating the gas to be insufflated has overheated far beyond the intended alarm limit value of 41 °c.This situation was not detected by the main unit.This circumstance was not detected by the main unit, so no alarm was triggered.Due to the direct skin contact, a large burn corresponding to the size of the housing burn occurred.Two devices were involved (optitherm and thermoflator).This report is for device 1 (optitherm).(mfr's.Internal complaint (b)(4)).
 
Additional Manufacturer Narrative
Since the devices were locked by the customer, a physical investigation could not be performed.Based on the investigation report (dated 2021-12-17), the most probable root cause is a defect of the heat exchanger.It is probable that the plug of the gas heater was twisted due to mechanical stress, which could have led to the reported failure.If a physical investigation is possible, a revised report will be submitted.

Brand Name
OPTITHERM
Common Device Name
HEATING ELEMENT USED WITH THERMOFLATOR
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen,
GM 
Manufacturer (Section G)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen,
GM  
Manufacturer Contact
anja fair
2151 e. grand avenue
el segundo, CA 90245-5017
4242188738
MDR Report Key12642687
Report Number9610617-2021-00068
Device Sequence Number19159788
Product Code HIF
UDI-Device Identifier04048551068663
UDI-Public4048551068663
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K955073
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number20432030
Device Catalogue Number20432030
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/17/2021
Supplement Date Received by Manufacturer09/17/2021
Initial Report FDA Received Date10/15/2021
Supplement Report FDA Received Date01/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/28/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown